New Member, can use advice,

Discussion in 'General Parenting' started by enzo, Nov 27, 2011.

  1. enzo

    enzo Member

    got a feeling you've all heard this one before!

    difficult child son is 15, oppositional from day 1, but a very sweet kid when he's not having a tantrum. Always needed a "pacifier" (toy trucks, batman figures, etc). Was diagnosed ADD, executive function issues a few years ago. Hates to read, or sit long enough to study. tried adderall etc, but he didnt like the loss of appetite side effects (football player and wants to gain weight). As he's gotten older, the outbursts turned more aggressive, he never liked hearing "no", we recently had to call cops because he was throwing chairs in an argument about curfews. Recently he was diagnosed as depressed with Obsessive Compulsive Disorder (OCD). He Is now taking 10mg lexapro/day and 10mg abilify/day for a few weeks now. He feels very jumpy and has leg shaking much of the time which makes him feel insecure in hanging out with his friends. Meanwhile this combination of drugs has brought the sweet side out, no more yelling (or not much), and he's been happy and smiling at home. Do the side effects quiet down? is there any other combination of medications others have tried that we should ask our doctor about?

    He has a twin brother who is a easy child. and a younger brother also easy child.

    thank you for any advice!

    Enzo
     
  2. buddy

    buddy New Member

    Side effects stink, true. Since medications and switching have been so much drama for us lately, I am truly biased. If it is working, side effects aside, I would stick with it and hope they settle down in a while It is still early. There may be (hate to go there) medications to help with the side effects. IF he is truly bothered but the medications are working. I can understand the issues with wanting not to stand out at his age. Mine is not quite that socially aware, he is a little but it wouldn't interfere with social things. (he would try and struggle no matter what, smile)

    funny you said oppositional from day 1. I DO think there are some here who would understand that. I can say mine was from the day I adopted him when he bit me!

    Glad you are here, I am sure others will be along soon.
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have never heard of that leg tapping with those medications however the leg shaking...is it him tapping the leg up and down when he is sitting or actual shaking? My SO and my younger two boys ALL tap their legs when they sit and it drives me nuts. Not so much them. It actually moves the tables or chairs. They dont even notice they do it. Two of them are ADHD and one is just nuts. Actually I wouldnt be surprised if the boys dad wouldnt have been dxd with ADHD as a kid too.

    If it is actual shaking, then there is a medicine called cogentin that helps with that and you may want to ask the prescribing doctor about it.

    Hope this helps. Oh by the way...welcome to the board!
     
  4. crazymama30

    crazymama30 Active Member

    that might be from the abilify. I would talk to the prescribing doctor about it. maybe they can lower the dose.
     
  5. InsaneCdn

    InsaneCdn Well-Known Member

    medications are always a fine-line of balance... between finding the right medication or combo of medications, at the right dosages, with the right timing... you then also have to deal with side effects.

    SOME side effects reduce over time.
    Sometimes, the side effects get worse.
    And sometimes, the benefits are so great that you end up with additional medications to deal with the side effects... and yes, that CAN work.

    But... its a fine line.

    WHEN it works - it is fantastic.
    When it doesn't work... YUCK.
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I agree that the shaking could be the Abilify. Also wondering who diagnosed him and if he has had a recent diagnostic update. Sounds a bit severe for ADHD to me. When he was a baby (yes, way back then...lol) did he have any cuddling issues or lack of eye contact or screaming? Did he talk on time (even if he caught up?). How does he relate to his same age peers? Any psychiatric problems on either side of his genetic family tree? Substance abuse?
     
  7. enzo

    enzo Member


    Thx for the replies, this site is very helpful. I've updated my signature which will answer most of your questions! Yes, there is nascent pot smoking, and difficult child is fascinated with it. He's honest with us that he really likes the way it feels, and we're having an open yet resolute intervention/dialogue with our son and his team of professionals (1 P-dr and two P's).

    We're going to give the lexapro more time, are there any other "combo's" of medications that have been successful? thx!
     
  8. buddy

    buddy New Member

    Feeling silly...like when I read realty adds, but since there is no underline to tell me...

    What is WD and what is WW in your signature.... I think I can figure out it is you and partner (dad or s/o) but what does it really mean? Thanks

    The question about other combos of medications... WOW as many as there are difficult child's I would think. Depends on primary symptoms and what they think the underlying cause of those symptoms are.

    Are you thinking of specific medications or categories of medications that you are wondering about?
     
  9. enzo

    enzo Member

    WD = Warrior Dad and WM = Warrior Mom. I gave myself a tutorial on the forum's "commonly used abbreviations" post. I think I'd like to know any antidepressants like lexapro but maybe without the tiredness.
     
  10. StressedM0mma

    StressedM0mma Active Member

    Enzo, I understand what you mean about difficult from the beginning. That is gfg14. I would say that if his medications are working I would let it ride for awhile, and see if the side effects start to settle. We are trying to figure out what will work for my daughter, and things are not going well at all right now. Good luck, and I am so glad that youare seeing the sweet side again. I am holding out hope that I will see it again too.
     
  11. Bunny

    Bunny Guest

    How long has be been on the medications? I'm another one who thinks that if they are working you should give them a little more time to see if the side effects taper off. difficult child is on risperdal and when he started taking it he would get very sleepy. That seems to have lessened as time has gone by.
     
  12. AnnieO

    AnnieO Shooting from the Hip

    I took Lexapro for a while. For the first month or so, I was tired all the time. It got better... But the medications had to be increased, eventually.

    Everyone's different... I, too, have nervous energy and tap my fingers or shake my leg. Mine's just me, though.

    HUGS and WELCOME!
     
Loading...